Alert archive / Minnesota / Frost Advisories in 2017

Frost Advisory 1, NWS Grand Forks, ND

May 10, 201712 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at May 10, 2017, 3:10 PM CDT for 12 counties in Minnesota. It took effect at May 11, 2017, 2:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 3:10 PM CDT (20:10 UTC)
In effect from
May 11, 2017, 2:00 AM CDT
Expired
May 11, 2017, 7:00 AM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS73 KFGF 102010
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
310 PM CDT Wed May 10 2017

MNZ004>009-013>017-022>024-028-111200-
/O.NEW.KFGF.FR.Y.0001.170511T0700Z-170511T1200Z/
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-East Becker-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
and Wolf Lake
310 PM CDT Wed May 10 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM CDT THURSDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from 2 AM to 7 AM CDT Thursday.

* TEMPERATURES...32 to 35 degree range by sunrise.

* IMPACTS...Frost will be most prone in low lying areas. Tender
  plants and flowers may be damaged. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor 
plants may be damaged if left uncovered.

&&

$$

dtr
1 follow-up statement
529 
WWUS73 KFGF 111159
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
659 AM CDT Thu May 11 2017

MNZ004>009-013>017-022>024-028-111300-
/O.EXP.KFGF.FR.Y.0001.000000T0000Z-170511T1200Z/
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-East Becker-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
and Wolf Lake
659 AM CDT Thu May 11 2017

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Temperatures in the lower 30s will climb quickly in the next few
hours and the frost advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 10, 1:01 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 10, 1:01 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
101 PM CDT Wed May 10 2017

.UPDATE...
Issued at 1256 PM CDT Wed May 10 2017

Fcst in good shape. Tweeking sky cover a bit yet...mainly to add
more clouds into the early evening hours. RUC/HRRR hang onto lower
level moisture longer over NW MN and could hang on thru the night
in worst case. However clearing patches upstream.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Wed May 10 2017

Showers early this morning and then temperatures will be the main
challenges for the period.

Showers across the southern counties managed to produce 0.01 near
Enderlin, but only sprinkles elsewhere. The measurable rain
was earlier before radar returns started to weaken in the last
hour or so, thus think we are down to sprinkles at best. High
resolution models have no spits in the next few hours although the
RAP tries to bring some more into the south near sunrise from SD.
Will continue to keep some low POPs or sprinkles going in the
south for the early morning hours.

There is a fair amount of cold air advection moving into our
northern counties this morning that will push southward throughout
the day. Stratus has developed over southern Canada with the
cooler air and that will push south into our northern counties
this morning. Between clouds and cold air advection think the
northern tier will stay in the 50s, with the southern counties
approaching 70 again thanks to a later frontal passage and less
clouds. The clouds will dissipate this evening and with high
pressure building into the area, winds will become light and
variable overnight. With prime radiational cooling conditions some
spots will drop into the 30s tonight, particularly in northwestern
MN. Will have to watch for frost conditions.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 AM CDT Wed May 10 2017

Thursday and Friday...Northwesterly flow aloft sets up with a
large upper ridge axis building to our west. Temperatures should
start to recover and be back near seasonal averages by Thursday
afternoon. Temps will be even warmer Friday across our southwest
as most of the model runs lift a warm front into our CWA, although
the ECMWF has it a bit further south than the domestic runs. The
GFS breaks out quite a bit of precip near the frontal boundary
early in the day Friday, and the NAM hints at this although with a
lot less QPF. Given the time of year where warm air advection
showers pop up quickly, will keep some low POPs going for Friday
morning.

Saturday through Wednesday...The start of the weekend looks to
remain pleasant and dry with upper ridging building into the
area. By Sunday, however, the area transitions to a more active
period for the next few days.

The upper ridge will gradually flatten towards the end of the
weekend as the area begins to see more southwesterly 500 mb flow set
up. Several waves are progged to pass through the upper flow for the
first half of the new work week, along with a fairly strong area of
low pressure developing east of the Rockies. Models are coming into
better agreement tracking this system to the north and east through
the forecast area. Plenty of details to still be worked out
regarding highest precipitation amounts and locations but the latest
GEFS output does indicate decent chances for 1+ inch rainfall
accumulations (or even more) through midweek.

The weekend could bring some temperatures near the 80 degree mark
across the south (much cooler in the 60s for the north) before
cooling into the 60s area-wide as the late weekend/early week system
moves into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed May 10 2017

High end MVFR to low end VFR ceilings DVL/GFK/TVF/BJI this
aftn...though clearing at DVL late aftn and evening/overnight
other areas. Fargo on the edge and mostly scattered stratocu so
kept VFR.  Winds north-northwest diminishing.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...JR/Lee
AVIATION...Riddle
Hazardous weather outlook, May 10, 3:57 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
357 AM CDT Wed May 10 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-110900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
357 AM CDT Wed May 10 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Frost Advisories in Minnesota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.